Alert archive / Michigan / River Flood Advisories in 2011

River Flood Advisory 55, NWS Grand Rapids, MI

April 19, 2011Ionia County, Michigan

NWS Grand Rapids, MI issued this river flood advisory at Apr 19, 2011, 10:50 PM EDT for Ionia County, Michigan. It was in force for 20 days.

The area

The counties it named.

The facts

Issued
Apr 19, 2011, 10:50 PM EDT (02:50 UTC)
Expired
May 10, 2011, 10:11 AM EDT
In force
20 days
Issued by
NWS Grand Rapids, MI

County Ionia County, MI

The radar

The Grand Rapids radar (KGRR), 39 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Grand River at Ionia (IONM4).

Action stage
13.5 ft
Minor stage
21 ft
Moderate stage
23 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04116000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood advisory went out at Apr 19, 7:10 PM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Apr 19, 7:10 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
710 PM EDT TUE APR 19 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(1233 PM EDT TUE APR 19 2011)
LOW PRESSURE WILL MOVE SOUTH OF LOWER MICHIGAN TONIGHT BRINGING RAIN
TO MOST OF SOUTHERN LOWER MICHIGAN. THE NORTHERN HALF OF LOWER
MICHIGAN WILL SEE SOME SNOW...SLEET AND FREEZING RAIN OVERNIGHT.
THUNDERSTORMS ARE EXPECTED ACROSS FAR SOUTHERN LOWER MICHIGAN AND
SOME OF THEM COULD DROP HAIL AND HEAVY RAIN. THE LOW WILL MOVE EAST
ON WEDNESDAY MORNING WITH WINDY AND COLD WEATHER ALONG WITH
SCATTERED RAIN AND SNOW SHOWERS.

&&

.SHORT TERM...(545 PM EDT TUE APR 19 2011)
(TONIGHT THROUGH THURSDAY NIGHT)
WILL BE ISSUING AN UPDATE TO INCLUDE THE NEXT ROW SOUTH OF THE
CURRENT ADVISORY INTO THE ONGOING WINTER WEATHER ADVISORY. THE ROW
OF COUNTIES THAT WILL BE INCLUDED IN THE ADVISORY ARE
OCEANA...NEWAYGO...MECOSTA AND ISABELLA. REPORTS OF ACCIDENTS HAVE
BEEN RECEIVED FROM MECOSTA COUNTY ESPECIALLY ALONG HIGHWAY 131. THIS
ROW OF COUNTIES WILL FLIRT WITH THE MIXTURE OF PRECIPITATION AS THE
ZERO C ISOTHERM AT 850MB/S OSCILLATES THROUGH THE AREA TONIGHT.
ANOTHER CONCERN IS THE CONVECTION LIFTING INTO THE AREA FROM THE
SOUTH AND WEST. THESE CONVECTIVE CELLS MAY PUT DOWN BRIEF BUT
INTENSE BOUTS OF SLEET OR FREEZING RAIN. ZFP AND WSW TO FOLLOW
SHORTLY.

PREVIOUS DISCUSSION...
ISSUED A WINTER WEATHER ADVISORY FOR THE NORTHERN TIER AS SOME SNOW
AND SLUSH WILL BE ON THE ROADS THIS EVENING. SNOW SHOULD TRANSITION
TO SLEET AND THEN RAIN THIS EVENING WITH SOME POTENTIAL FOR FREEZING
RAIN AS NORTHEAST LOW LEVEL FLOW FROM A VERY COLD HIGH ACROSS
SOUTHERN CANADA WILL CONTINUE.

COULD SEE A COUPLE INCHES OF SNOW AND SLEET ACROSS THE ADVISORY AREA
AND SECONDARY ROADS WILL BE SLIPPERY OVERNIGHT INTO WEDNESDAY
MORNING. WILL HAVE TO MONITOR TRENDS THIS EVENING ACROSS THE ROW OF
COUNTIES SOUTH OF THE ADVISORY AS TRAVEL CONDITIONS COULD BE
IMPACTED THERE THIS EVENING AS WELL.

ACROSS THE SOUTHERN FORECAST AREA...SEVERE AND HEAVY RAIN POTENTIAL
SEEMS TO BE DIMINISHING AS 12Z MODEL GUIDANCE CONTINUES THE SOUTHERN
TREND WITH THE SFC LOW. SOME HAIL FROM ELEVATED THUNDERSTORMS WILL
BE THE THREAT THIS EVENING. THE LOW MOVES EAST AFTER MIDNIGHT AND
COLDER AIR SHOULD BE MOVING SOUTH WITH RAIN TRANSITIONING BACK TO
SLEET AND SNOW ACROSS THE CENTRAL FORECAST AREA BEFORE TAPERING OFF
TO SHOWERY PRECIP DURING WEDNESDAY MORNING.

&&

.LONG TERM...(416 PM EDT TUE APR 19 2011)
(FRIDAY THROUGH TUESDAY)
THE PATTERN REMAINS UNCHANGED THROUGH THE LONG TERM.  A NEARLY
STATIONARY FRONT WILL REMAIN OVER THE OHIO THROUGH MONDAY.  A PARADE
OF SOUTHERN STREAM SYSTEMS ARE EXPECTED TO TRAVEL ALONG THIS
BOUNDARY GIVING SOUTHERN LOWER MICHIGAN PERIODIC RAINS.

THE FIRST SYSTEM BUCKLES THE BOUNDARY NORTHWARD WITH LOW PRESSURE
MOVING ACROSS WISCONSIN INTO THE U.P. ON FRIDAY/FRIDAY NIGHT.  A
ROUND OF THUNDERSTORMS LOOKS LIKE A DECENT CHANCE WITH ADDITIONAL
RAIN AROUND A HALF INCH.  LEFT POPS IN FOR THE WEEKEND AS THE MODELS
CONFLICT WITH HOW MUCH INFLUENCE HIGH PRESSURE MAY HAVE ON THE
REGION.

THE NEXT SYSTEM WILL COME IN DURING THE MONDAY/TUESDAY TIME FRAME
AND LOOKS SIMILAR TO THE FRIDAY NIGHT STORM.  HOWEVER...IT DOES
APPEAR TO TAKE A MORE WESTERN TRACK.  THIS MAY ALLOW WARMER TEMPS TO
MOVE IN ALONG WITH DEEPER GULF MOISTURE.  SO HAVE CONTINUED WITH
TEMPS IN THE 60S MONDAY...AND INTO THE 70S TUESDAY.  HOWEVER IT
SHOULD REMAIN WET.  THIS SYSTEM NEXT WEEK MAY FINALLY BREAK THE
CURRENT WEATHER MOLD AS WE SHOULD BECOME MORE ZONAL INTO THE MIDDLE
OF NEXT WEEK.

&&

.AVIATION...(710 PM EDT TUE APR 19 2011)
LOW CLOUDS WITH RAIN AND SCATTERED TSTORMS WILL RESULT IN MVFR TO
IFR CONDITIONS THRU THE LATE EVENING HOURS. CONDITIONS WILL IMPROVE
FROM IFR TO MVFR THROUGH THE LATE MORNING/AFTERNOON HOURS WEDNESDAY
AS CIGS IMPROVE.

&&

.MARINE...(416 PM EDT TUE APR 19 2011)
WILL CONTINUE THE SMALL CRAFT ADVISORY THROUGH 8 PM. WINDS WILL BE
CLOSE TO GALES AT TIMES BUT SHOULD REMAIN JUST BELOW.

&&

.HYDROLOGY...(416 PM EDT TUE APR 19 2011)
EXPECT UP TO AN INCH OF RAIN ACROSS THE ST JOE AND KALAMAZOO RIVER
BASINS TONIGHT WHICH WOULD RESULT IN SOME RISES. MORE RAIN IS
EXPECTED ON FRIDAY WITH ANOTHER HALF INCH POSSIBLE FOR THOSE BASINS.
FURTHER NORTH...QPF IS LOWER AND NO BIG RISES ARE EXPECTED.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY FOR NORTHERN TWO ROWS OF COUNTIES
THROUGH 14Z.
LM...SMALL CRAFT ADVISORY THROUGH 00Z THU FOR THE ENTIRE NEARSHORE.

&&

SYNOPSIS:    OSTUNO
SHORT TERM:  OSTUNO/DUKE
LONG TERM:   JK
AVIATION:    LAURENS
MARINE:      OSTUNO
HYDROLOGY:   OSTUNO
Hazardous weather outlook, Apr 19, 8:25 PM EDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
825 PM EDT TUE APR 19 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-201130-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
825 PM EDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN COULD LEAD TO MINOR FLOODING. MANY AREAS SHOULD SEE
MORE THAN AN INCH OF RAIN SOUTH OF A MUSKEGON TO ST. JOHNS LINE. WITH
AN ELEVATED RISK FOR OVER TWO INCHES.

SLEET AND SNOW FALLING NORTH OF A LINE FROM MUSKEGON TO ALMA IS
LIKELY TO CHANGE TO ALL RAIN TONIGHT. LIGHT ADDITIONAL ACCUMULATIONS
OF SLEET AND SNOW ARE EXPECTED...AND IT WILL CONTINUE TO IMPACT
TRAVEL.

THUNDERSTORMS ARE EXPECTED INTO TONIGHT. SEVERE WEATHER IS
POSSIBLE...ESPECIALLY SOUTHEAST OF A LINE FROM HOLLAND TO ST. JOHNS.
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. THE
STORMS WILL BE MOVING QUICKLY NORTHEAST AT 40 MPH. FREQUENT CLOUD TO
GROUND LIGHTNING MAY OCCUR.

WIND GUSTS FROM THE EAST COULD TOP 35 MPH INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

IF HEAVY RAIN OCCURS WATER LEVELS WILL BE ON THE RISE FOR THE
MIDDLE TO END OF THE WEEK.

ANOTHER STORM COULD BRING MORE RAIN TO THE AREA FRIDAY INTO FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ844>849-201130-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
825 PM EDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT THROUGH TONIGHT.
A RISK FOR GALE FORCE WINDS EXISTS. THUNDERSTORMS ARE EXPECTED
INTO TONIGHT WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT THROUGH WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MJS NJJ

In the hours before

Local storm report, Apr 19, 10:11 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1011 PM EDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             2 E ALLENDALE           42.97N 85.92W
04/19/2011  E0.25 INCH       OTTAWA             MI   TRAINED SPOTTER

            ESTIMATED 40 MPH WINDS OBSERVED ALSO.

&&

NJJ
Special weather statement, Apr 19, 10:11 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1011 PM EDT TUE APR 19 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-200300-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1011 PM EDT TUE APR 19 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 1005 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS OVER MUCH OF SOUTHWEST LOWER MICHIGAN. THE
STRONGEST STORMS EXTEND IN A LINE FROM NEAR CEDAR SPRINGS IN KENT
COUNTY SOUTHWEST TO NEAR SOUTH HAVEN AND COVERT IN VAN BUREN COUNTY.
THE STORMS ARE MOVING TO THE NORTHEAST AT 50 MPH.

THE STRONGEST STORMS WILL BE CAPABLE OF PENNY SIZE HAIL...WINDS
GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
  MCDONALD...           GRAND JUNCTION...     KEELER...
  HARTFORD...           NEWYAGO STATE PARK... GOODWELL TWP...
  HOME TWP...           WOODVILLE...          PIERSON...
  IDLEWILD...           BALDWIN...            BELMONT...
  WYOMING...            ROCKFORD...           GRAND RAPIDS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4381 8643 4406 8653 4419 8639 4417 8460
      4348 8461 4347 8437 4278 8436 4278 8415
      4207 8414 4207 8624 4224 8623 4226 8638
      4270 8622 4302 8624 4364 8655
TIME...MOT...LOC 0207Z 245DEG 44KT 4324 8558 4218 8633

DUKE
Local storm report, Apr 19, 10:26 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1026 PM EDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             1 SE HUDSONVILLE        42.86N 85.84W
04/19/2011  E0.70 INCH       OTTAWA             MI   TRAINED SPOTTER

            HAIL SIZES RANGED FROM HALF INCH TO THREE QUARTER INCH.

&&

WH
Local storm report, Apr 19, 10:27 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1027 PM EDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             MOLINE                  42.74N 85.66W
04/19/2011  M1.00 INCH       ALLEGAN            MI   LAW ENFORCEMENT

&&

WH
Local storm report, Apr 19, 10:28 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1028 PM EDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             1 SE HUDSONVILLE        42.86N 85.84W
04/19/2011  E0.75 INCH       OTTAWA             MI   TRAINED SPOTTER

            HAIL SIZES RANGED FROM HALF INCH TO THREE QUARTER INCH.

&&

WH
Local storm report, Apr 19, 10:31 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1031 PM EDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             3 SE JENISON            42.89N 85.78W
04/19/2011  E1.00 INCH       KENT               MI   TRAINED SPOTTER

            HAIL RANGED FROM HALF AN INCH TO ONE INCH IN DIAMETER.

&&

NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:09 PM EDTSpecial Weather StatementGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more51 min
Apr 19, 9:08 PM EDTSpecial Weather StatementGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more52 min
Apr 19, 9:14 PM EDTSpecial Marine WarningGRR68 min
Apr 19, 10:11 PM EDTSpecial Weather StatementGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more49 min
Apr 19, 10:20 PM EDTSevere Thunderstorm WarningGRRKent40 min
Apr 19, 10:24 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Kalamazoo, Van Buren66 min
Apr 19, 11:00 PM EDTSevere Thunderstorm WarningGRREaton45 min
Apr 19, 11:25 PM EDTSpecial Weather StatementGRRCalhoun, Clinton, Eaton, Gratiot, Ingham, Jackson50 min
Apr 20, 12:19 AM EDTSpecial Weather StatementGRRIngham56 min
Apr 20, 9:45 AM EDTRiver Flood AdvisoryGRREaton25 hr
Apr 20, 9:45 AM EDTRiver Flood AdvisoryGRRIngham14 days
Apr 20, 9:45 AM EDTRiver Flood AdvisoryGRRClinton13 hr
Apr 20, 9:45 AM EDTRiver Flood AdvisoryGRRClinton8 days

Nearby

River Flood Advisories in Michigan, 2011Every river flood advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.